Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


The CMV Connection
Feb 8, 2005

Hi, Dr. I recently reached undetectable VL after six months on Sustiva-Viread-Epivir, having started treatment with a very high VL (860,000). Today I read a Reuters article about a study in the Lancet entitled: "CMV positivity still tied to HIV progression in HAART era", the thrust of which is that "CMV positivity during follow-up was associated with a 2.2-fold increased risk of progression to a new AIDS-defining disorder (p = 0.005) and with a 4.1-fold increased risk of death (p = 0.0002)." I remember my first bloodwork revealing that I'm also CMV positive, and I recall asking a nurse about it and being told that most people have CMV and that I shouldn't worry about it. Now I'm wondering how this new information might affect my prognosis for remaining undetectable and healthy in the future. Any insights would be appreciated. Best, D

Response from Dr. Conway

I am pleased that you are responding so well to such a simple therapy. You do not mention your CD4 count, as this is very important to understanding the article in the Lancet. All of the patients had, in the past, a CD4 count below 100. In addition, they defined "CMV positivity" as having the virus growing in their blood, not jsut being CMV positive by standard antibody testing. I suspect that it is the antibody test you refer to when you mention that you were CMV positive, as are msot people.

So...unless your CD4 count has been < 100 (especially in the recent past) and your test for CMV viremia (not just antibody) is positive, this article does not apply to you.



Previous
Could Sustiva Viramune class be causing lipo issues?
Next
hives and rash

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement